Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 130, NWS La Crosse, WI

September 22, 2025Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 22, 2025, 6:02 PM CDT for Grant County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2025, 6:02 PM CDT (23:02 UTC)
Expired
Sep 22, 2025, 6:25 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:45 PM CDT, 4 hours 17 minutes earlier. Its key messages:

  • Showers and storms today will slowly shift southward into the evening. Some strong storms and an isolated severe storm (large hail) are possible.
  • Low rain chances across SW Wisconsin Tuesday through Thursday. Otherwise dry conditions, seasonable temperatures, and overall benign pattern to return.
Area forecast discussion, Sep 22, 1:45 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
145 PM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Showers and storms today will slowly shift southward into the
  evening. Some strong storms and an isolated severe storm
  (large hail) are possible.

- Low rain chances across SW Wisconsin Tuesday through Thursday.
  Otherwise dry conditions, seasonable temperatures, and overall
  benign pattern to return.

&&

.DISCUSSION...
Issued at 136 PM CDT Mon Sep 22 2025

Strong Storms Possible This Afternoon/Evening

Convection has continued through the morning hours generally
along the I-90 corridor with continued back building from the
east/west oriented 850 mb moisture transport vector. Hi-
resolution models have done a poor job at handling this
convection with most 22.12Z guidance completely disregarding
this batch of convection after 15Z. As such, this has made
discerning this afternoon and evening's forecast all the more
challenging. An area of convergence around a weak boundary is
currently located across North Dodge/Olmsted counties. Hi-
resolution models are attempting to develop convection along
this boundary by early/mid afternoon as the upper level
shortwave trough continues to trek across the Upper Midwest. The
problem with this outcome lies in the fact that storms are
still ongoing across portions of SE Minnesota and SW Wisconsin.
This is limiting destabilization given the still present cloud
cover and abundance of rain cooled air across the region. 22.12Z
RAP/HRRR soundings were anticipating nearly 1500 J/kg uncapped
MLCAPE by this afternoon across much of our area south of the
front, something that has not come to fruition as of yet. There
is still time to destabilize and with convergence increasing
along the boundary, we still expect storms to fire later this
afternoon. The area with the best chance of seeing some strong
to potentially severe storms would be across Northeastern Iowa,
where SPC has their Day 1 Slight Risk (Level 2/5) for severe
weather. Outside of NE Iowa, much of the area south of I-94 is
included in the Day 1 Marginal Risk (Level 1/5). The main threat
would be hail given steadily increasing (but still marginal)
mid level lapse rates and cool temperatures aloft. The hazard
looks to evolve into more of a damaging wind threat with time as
storms grow upscale into more of a cluster. Similar to the past
week or so, individual storms are expected to be rather pulsey
in nature due to continued limited shear (~20-25 kts) as the
upper low/trough pivot northeastward, away from the low level
warm sector. As the boundary sags south through the evening
hours, rain chances will gradually end from north to south.

With the abundance of rainfall and dew point depressions less
than 5 degrees, fog is expected to develop across much of the
area overnight and into tomorrow morning. Dense fog headlines
may be needed down the line but have held off for now given
reasonable uncertainty in how degraded visibilities will become
this far south.

Benign Pattern to Return, Low Rain Chances Further South

As the aforementioned upper low/trough pivot northeast, another
trough is currently digging into the Intermountain West/North-
Central Rockies. Mid-range models are anticipating a cutoff
upper low to form from this in the Central Rockies with its
trough axis extending all the way through the Upper Midwest and
into Southern Ontario in conjunction with the departing Great
Lakes trough. How this evolves is slightly uncertain but current
guidance is leaning towards this low moving through the Mid-
Mississippi Valley and into the Ohio River Valley through mid-
week. With this track, much of our area will stay dry with only
some low end slight-chance PoPs across far SW Wisconsin. Should
the low track a bit further north, we could see some increased
PoPs along and south of I-90 but showers would likely be on the
light side as we will be on the far northern edge of the rain
shield. So after a week or two of scattered thunderstorm chances
every day, we finally look to dry out across the Coulee Region
from mid-week onwards. Temperatures should be pleasant and near
normal in the 70s each day, apart from Friday where highs could
sneak into the lower 80s in the river valleys. Long wave ridging
is expected to fill in for the weekend, keeping conditions dry
and pleasant for the early portions of astronomical fall.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Sep 22 2025

Scattered showers and storms will continue along and south of
Interstate 90 into this evening. A few of these storms may
become strong to severe. The main threats will hail and damaging
winds. The wind threat will be more in northeast Iowa and
southwest Wisconsin.

Fog will reduce visibilities into the IFR/MVFR range overnight
tonight and early Tuesday morning. As the fog lifts, IFR/MVFR
ceilings will persist through Tuesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Boyne
Hazardous weather outlook, Sep 22, 4:20 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CDT Mon Sep 22 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
420 AM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periodic thunderstorms are expected today and into the evening.
Some storms may be strong, with a risk of hail to penny to
quarter size (2-5% chance). If storms repeat for several hours
over the same location with heavy rain (10% chance), there is an
increased risk of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall or hail reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Local storm report, Sep 22, 12:46 PM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1246 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             6 W Goodrich            45.14N 90.20W
09/22/2025  M0.52 Inch       Taylor             WI   Public

&&

JSB
Local storm report, Sep 22, 3:02 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service La Crosse WI
302 PM CDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Hail             Victory                 43.49N 91.21W
09/22/2025  M0.75 Inch       Vernon             WI   Emergency Mngr

&&

NRF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:06 AM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Richland, Vernon39 min
Sep 22, 7:33 AM CDTSpecial Weather StatementARXAdams42 min
Sep 22, 2:03 PM CDTSevere Thunderstorm WarningARXVernon57 min
Sep 22, 2:36 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon54 min
Sep 22, 4:14 PM CDTSevere Thunderstorm WarningARXCrawford46 min
Sep 22, 6:52 PM CDTSevere Thunderstorm WarningARXCrawford, Grant38 min
Sep 21, 7:06 PM CDTSevere Thunderstorm WarningARXDodge, Mower24 min
Sep 21, 7:45 PM CDTSpecial Weather StatementARXMower30 min
Sep 22, 2:04 AM CDTSpecial Weather StatementARXOlmsted41 min
Sep 22, 2:50 AM CDTSpecial Weather StatementARXDodge40 min
Sep 22, 6:43 AM CDTAreal Flood AdvisoryARXDodge, Mower, Olmsted3 hr
Sep 22, 11:04 AM CDTSpecial Weather StatementARXHouston26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.